Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 72, NWS Salt Lake City, UT

August 16, 2005Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2005, 5:01 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2005, 5:01 PM MDT (23:01 UTC)
Expired
Aug 16, 2005, 6:00 PM MDT
In force
59 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Box Elder County, UT, Tooele County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 162302
SVRSLC
UTC003-045-170000-
/O.NEW.KSLC.SV.W.0072.050816T2301Z-050817T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
501 PM MDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN BOX ELDER COUNTY IN UTAH
  NORTHWESTERN TOOELE COUNTY IN UTAH

* UNTIL 600 PM MDT

* AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM EXTREME NORTHWESTERN TOOELE
  COUNTY TO EXTREME EAST CENTRAL ELKO COUNTY...OR ALONG A LINE   
  EXTENDING FROM 25 MILES NORTHEAST OF WENDOVER TO 10 MILES WEST OF 
  WENDOVER...AND MOVING EAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WENDOVER AT 515 PM MDT   

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.

LAT...LON 4105 11402 4063 11404 4065 11367 4105 11322

$$

SEAMAN
3 follow-up statements
000 
WWUS55 KSLC 162318
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 PM MDT TUE AUG 16 2005

UTC003-045-170000-
/O.CON.KSLC.SV.W.0072.000000T0000Z-050817T0000Z/
TOOELE UT-BOX ELDER UT-
515 PM MDT TUE AUG 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM MDT FOR
EXTREME SOUTHWESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM EXTREME SOUTHWESTERN BOX
ELDER COUNTY TO EXTREME NORTHWESTERN TOOELE COUNTY...OR ALONG A LINE
EXTENDING FROM 27 MILES NORTHEAST OF WENDOVER TO WENDOVER...MOVING
EAST AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BONNEVILLE SPEEDWAY AT 525 PM. 

WINDS GUSTS IN EXCESS OF 60 MPH RESULTING IN BLOWING DUST CAN BE 
EXPECTED AT BONNEVILLE SPEEDWAY. FREQUENT LIGHTNING CAN ALSO BE 
EXPECTED WITH THIS STORM. PEOPLE PARTICIPATING IN SPEEDWEEK SHOULD 
TAKE SHELTER NOW. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR UTAH.

LAT...LON 4105 11402 4063 11404 4065 11367 4105 11322

$$

SEAMAN
000 
WWUS55 KSLC 162346
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 PM MDT TUE AUG 16 2005

UTC003-045-170000-
/O.CON.KSLC.SV.W.0072.000000T0000Z-050817T0000Z/
TOOELE UT-BOX ELDER UT-
545 PM MDT TUE AUG 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM MDT FOR
EXTREME SOUTHWESTERN BOX ELDER AND NORTHWESTERN TOOELE COUNTIES...

AT 538 PM MDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM EXTREME
NORTHWESTERN TOOELE COUNTY TO NORTH CENTRAL TOOELE COUNTY...OR ALONG
A LINE EXTENDING FROM 23 MILES NORTHEAST OF WENDOVER TO 34 MILES EAST
OF WENDOVER...MOVING NORTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL NORTHERN TOOELE COUNTY AND RURAL SOUTHWESTERN BOX ELDER 
COUNTY THROUGH 600 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT 
TUESDAY EVENING FOR WESTERN UTAH.

LAT...LON 4105 11389 4080 11394 4079 11355 4105 11322

$$

SEAMAN
000 
WWUS55 KSLC 162358
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
557 PM MDT TUE AUG 16 2005

UTC003-045-170007-
/O.EXP.KSLC.SV.W.0072.000000T0000Z-050817T0000Z/
TOOELE UT-BOX ELDER UT-
557 PM MDT TUE AUG 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN BOX ELDER
AND NORTHWESTERN TOOELE COUNTIES WILL BE ALLOWED TO EXPIRE AT 600 PM 
MDT...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LIMITS...THUS THE WARNING WHICH WAS IN EFFECT FOR SOUTHWESTERN BOX 
ELDER AND NORTHWESTERN TOOELE COUNTIES WILL BE ALLOWED TO EXPIRE. 
HEAVY RAIN AND PEA SIZE HAIL WILL CONTINUE TO BE POSSIBLE ACROSS 
TOOELE COUNTY NORTH OF INTERSTATE 80 THROUGH 7 PM. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT 
TUESDAY EVENING FOR WESTERN UTAH.

LAT...LON 4105 11389 4080 11394 4079 11355 4105 11322

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:40 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 16, 1:40 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
140 PM MDT TUE AUG 16 2005

.SYNOPSIS...A TROUGH MOVING THROUGH THE REGION WILL BRING UNSETTLED
WEATHER TO THE AREA THROUGH TONIGHT. A SECONDARY TROUGH WILL BRING
MORE UNSETTLED WEATHER TO THE NORTH TOMORROW...WHILE CONDITIONS DRY
OUT IN THE SOUTH.

&&

.DISCUSSION...EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE
UPPER AIR ANALYSIS CONTINUE TO SHOW MEAN UPPER LOW CENTERED OVER
CENTRAL NV WITH SEVERAL VORTICITY CENTERS/SHORTWAVE FEATURES
ROTATING AROUND PARENT LOW. INITIAL SHORTWAVE TROUGH/ELONGATED
VORTICITY MAXIMA HAS LIFTED NORTH ALONG UT/ID BORDER WITH RESIDUAL
CONVECTION REMAINING ACROSS FAR NORTHERN UT. SECONDARY SHORTWAVE
CONTINUES TO ROTATE ACROSS SOUTHERN NV...AND HAS BEEN INDUCING
CONVECTION ACROSS EAST CENTRAL NV EARLY THIS AFTERNOON. THIS
CONVECTION HAS BEEN FED IN PART BY AXIS OF HIGHER SURFACE DEW POINTS
ANALYZED OVER SOUTHERN NV INTO FAR SW UT. AIRMASS AHEAD OF THIS
CONVECTION HAS BECOME MODERATELY UNSTABLE ACROSS WESTERN UT WITH
MLCAPE VALUES OF 1000-1500 J/KG PER SPC MESOANALYSIS. ADDITIONALLY
DEEP LAYER SHEAR ACROSS CENTRAL UT CONTINUES TO STRENGTHEN...WITH
SHEAR VALUES IN EXCESS OF 30 KTS OVERSPREADING SOUTHWEST UT AT THIS
TIME. THIS IS SUPPORTIVE OF ORGANIZED MULTICELL CLUSTERS AND IS
MARGINALLY SUPPORTIVE OF ROTATING UPDRAFTS/SUPERCELL STRUCTURES.
EXPECT NV CONVECTION TO CONTINUE TO PROPAGATES EASTWARD AND INCREASE
IN AREAL COVERAGE AS IT ENCOUNTERS INCREASINGLY FAVORABLE
ENVIRONMENT OVER WESTERN AND CENTRAL UT...AND POSSIBLY AS FAR NORTH
AS INTERSTATE 80.

AS NV SHORTWAVE PULLS EAST OF THE REGION DRIER AIR IN ITS WAKE IS
PROGGED TO OVERSPREAD SOUTHERN UT EFFECTIVELY SWEEPING MOISTURE OUT
OF THE AREA...WHILE FURTHER NORTH RESIDUAL MOISTURE FORECAST TO
REMAIN IN PLACE ACROSS NORTHERN UT RESULTING IN ANOTHER CHANCE OF
AFTERNOON AND EVENING CONVECTION. SHORTWAVE TROUGH CURRENTLY
APPROACHING BRITISH COLUMBIA COASTLINE IS PROGGED TO DIG INTO THE
PACIFIC NORTHWEST/NORTHERN ROCKIES LATE WEDNESDAY INTO THURSDAY
WHICH MAY AGAIN BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
NORTHERN UT.  AS THIS TROUGH TRANSLATES EASTWARD INTO THE PLAINS
LATE FRIDAY THROUGH THE UPCOMING WEEKEND...MID LEVEL RIDGE IS
FORECAST TO AMPLIFY OVER NV THEN BUILD EASTWARD ACROSS UT. EXPECT A
WARMING TREND ACROSS THE STATE WITH TEMPS REBOUNDING INTO THE LOWER
90S BY SUNDAY ALONG THE WASATCH FRONT...ALONG WITH DIURNAL
CONVECTION OVER FAVORED HIGHER TERRAIN AREAS.

&&

.HYDRO...PLENTY OF FLOW ALOFT WILL BE IN PLACE THROUGH THIS
EVENING...SO ALTHOUGH LOCALLY HEAVY RAIN POSSIBLE WITH STORMS THEY
SHOULD KEEP MOVING. EXPECT A DECREASE IN ACTIVITY OVER SOUTHERN UT
WEDNESDAY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS DEVELOPING OVER EAST CENTRAL
NV MAY IMPACT KSLC AFTER 22Z. HEAVY RAIN RESULTING IN MVFR
CIGS...ALONG WITH GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS
THROUGH THE EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Aug 16, 3:15 PM MDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT TUE AUG 16 2005

UPDATED AND CORRECTED DATE REFERENCE

UTZ003>006-008>021-171200-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
315 PM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF UTAH ALONG AND
SOUTH OF INTERSTATE 80.

.DAY ONE... TODAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE
REGION THROUGH THIS EVENING AND THEN DECREASE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE
NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ001-002-007-WYZ021-171200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-SOUTHWEST WYOMING-
WASATCH MOUNTAINS I-80 NORTH-
315 PM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF UTAH NORTH OF
INTERSTATE 80 AS WELL AS EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS
EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING. THE STRONGEST STORMS WILL BE OVER THE CENTRAL AND
NORTHERN PORTION OF THE AREA.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE
NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:22 PM MDTSevere Thunderstorm WarningSLCJuab, Millard40 min
Aug 16, 4:35 PM MDTSevere Thunderstorm WarningSLCEmery55 min
Aug 16, 5:25 PM MDTSevere Thunderstorm WarningSLCCarbon65 min
Aug 16, 5:28 PM MDTSevere Thunderstorm WarningSLCEmery32 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.